Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 23, NWS Jackson, MS

March 3, 200114 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Mar 3, 2001, 4:01 PM CST for 14 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 3, 2001, 4:01 PM CST (22:01 UTC)
Expired
Mar 3, 2001, 7:00 PM CST
In force
3 hr
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clarke County, MS, Covington County, MS, Forrest County, MS, Jasper County, MS, Jefferson Davis County, MS, Jones County, MS, Kemper County, MS, Lamar County, MS, Lauderdale County, MS, Marion County, MS, Neshoba County, MS, Newton County, MS, Scott County, MS, Smith County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
579 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 032204
FFWJAN
MSC023-031-035-061-065-067-069-073-075-091-099-101-123-129-040100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CST SAT MAR 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAUDERDALE COUNTY IN EAST CENTRAL MISSISSIPPI
  NEWTON COUNTY IN EAST CENTRAL MISSISSIPPI
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  SMITH COUNTY IN CENTRAL MISSISSIPPI
  NESHOBA COUNTY IN EAST CENTRAL MISSISSIPPI
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI
  JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI
  CLARKE COUNTY IN EAST CENTRAL MISSISSIPPI
  SCOTT COUNTY IN CENTRAL MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI
  MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI
  COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI
  JONES COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 700 PM CST

* AT 401 PM CST...WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAIN OVER MOST OF THE WARNED AREA. PERIODS OF 
HEAVY RAINFALL ARE EXPECTED TO CONTINUE OVER MUCH OF THE WARNED AREA 
FOR SEVERAL MORE HOURS BEFORE FINALLY TAPERING OFF THIS EVENING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.

84

LAT...LON 3173 8994 3144 8995 3120 8997 3110 8978
          3101 8920 3184 8880 3202 8856 3292 8844
          3292 8925 3259 8932 3255 8973 3206 8966
          3180 8961

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Mar 3, 3:30 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 3, 3:30 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CST SAT MAR 3 2001

MAIN CONCERNS THIS FORECAST PACKAGE INCLUDE FLOODING POTENTIAL
TONIGHT AND POSSIBLE FREEZING TEMPERATURES BY EARLY NEXT WEEK.
LATEST SURFACE/UPPER AIR ANALYSIS AND SATELLITE/RADAR IMAGERY
INDICATE IMPRESSIVE DEEP MOISTURE PLUME CONTINUING TO STREAM
NORTHWARD AHEAD OF 850MB LOW CENTER OVER WRN LA...AND UPPER LOW
CENTER EJECTING NE OVER SE TX. MEANWHILE...DEVELOPING SURFACE
APPEARS TO BE LOCATED NEAR NATCHEZ...AND TRANSLATING SLOWLY
NORTHEAST ALONG OLD SURFACE FRONTAL BOUNDARY. HEAVIEST CONVECTION IS
NOW FOCUSING OVER SOUTHEAST THIRD OF THE FORECAST AREA.

FOR TONIGHT...WILL NEED TO MAKE LAST MINUTE DECISION ON A FEW
THINGS...INCLUDING ANY FLASH FLOOD WATCH FOR EASTERN PORTIONS OF THE
AREA WHERE THREAT OF HEAVY RAIN MAY CONTINUE INTO THE EARLY
EVENING...AND RAIN CHANCES FOR REMAINDER OF THE AREA TONIGHT AS
IMPRESSIVE MID/UPPER LEVEL DYNAMICS MOVE OVER THE FORECAST AREA. AVN
HAS BEST HANDLED SPEED OF MID/UPPER LEVEL LOW OVER TX AND WILL
CONTINUE TO GENERALLY FOLLOW ITS DETAIL GUIDANCE. BEST MOISTURE
PLUME NOW LOOKS TO BE HEADED EAST OF AREA EARLY TONIGHT WHILE
SURFACE LOW TRACKS NE ACROSS THE FORECAST AREA OVERNIGHT. GOOD AXIS
OF SURFACE MOISTURE CONVERGENCE WILL EXIST ALONG PATH OF SFC LOW. AS
MID/UPPER LEVEL TROF APPROACHES...AVN INDICATES DEEP UPWARD VERTICAL
MOTION ACROSS THE AREA. WILL KEEP LIKELY POPS GOING NORTHEAST HALF...
BUT CURRENTLY DO NOT EXPECT ANY HEAVY BURSTS OF RAIN THAT WOULD
CAUSE FLASH FLOODING AND WILL NOT ISSUE WATCH FOR TONIGHT.

FOR SUNDAY...DEEP COLD ADVECTION WILL TAKE PLACE ACROSS THE ENTIRE
FORECAST AREA AS DEVELOPING SYSTEM BEGINS TO REALLY BLOW UP OVER ERN
MOST US. LOW LEVEL MOISTURE AND COLD ADVECTION COULD ALLOW FOR
DEVELOPMENT OF WIDELY SCATTERED SHOWERS AND WILL LEAVE SMALL POPS
IN...SLIGHTLY HIGHER OVER NE HALF. WILL ALSO KEEP BREEZY CONDITIONS
FORECASTED.

FOR SUN NIGHT THRU MON NIGHT...MUCH QUIETER WEATHER IS IN STORE AS
COLD HIGH PRESSURE BEGINS TO BUILD ACROSS THE REGION. MAV/FWC
GUIDANCE OFFER A WIDE RANGE OF HIGH TEMPS MONDAY WITH MAV
CONSIDERABLY COLDER. LOOKS LIKE STRONG MIXING WILL BE TAKING PLACE
MEANING THAT MAV IS PROBABLY TOO COLD...BUT WILL STILL UNDERCUT WARM
FWC GUIDANCE. COULD VERY WELL SEE FREEZING TEMPS MONDAY NIGHT WITH
MAV INDICATING MANY AREA LOWS IN UPPER 20S...PERHAPS A COUPLE OF
DEGREES TOO COLD. WILL GO SIMILAR TO PREVIOUS FORECAST.

24 HR QPF DISCUSSION...GIVEN SLOWER SPEED OF OVERALL SYSTEM...THERE
MAY BE POSSIBILITY OF ONE MORE ROUND OF HEAVY CONVECTION OVER SE
BASINS PRODUCING UP TO ONE INCH OF RAINFALL. OTHERWISE...EXPECT QPF
GENERALLY LESS THAN ONE QUARTER INCH OVER REMAINDER OF AREA TONIGHT
THRU SUNDAY.

IN THE EXTENDED...GOOD CONFIDENCE IN DRY WEATHER TUES AND WEDNESDAY
AS HYBRID "OMEGA" BLOCK DEVELOPS ACROSS NATION KEEPING LOWER MS VALLEY
REGION IN DRY NORTHWEST FLOW. MEANWHILE...TEMPS WILL BE CONSIDERABLY
BELOW AVERAGE SEASONAL AVERAGE AS COLD SURFACE HIGH PRESSURE BUILDS
SOUTHWARD ON BACK SIDE OF STRONG EAST COAST STORM. DEPENDING ON
CLOUD COVER...THERE COULD BE A GOOD FREEZE TUE NIGHT. FOR
THUR/FRI/SAT...CONFIDENCE IS A BIT LOW AS EVOLUTION OF BLOCKY
PATTERN IS MUCH IN QUESTION. 12Z AVNX INDICATES DEVELOPING STORM
SYSTEM OVER NATION'S MID-SECTION SPREADING RAIN CHANCES INTO LOWER
MS VALLEY REGION BY LATE THURSDAY. THIS SOLUTION IS A LITTLE SLOWER
THAN PREVIOUS RUNS...BUT WITH RAIN ALREADY IN FOR THURSDAY...WILL
NOT TAKE OUT. RAIN CHANCES LOOK GOOD FOR FRIDAY AND PUT A DRY
FORECAST IN FOR SATURDAY WITH EXPECTED RAPID MOVEMENT OF STORQM
SYSTEM.

PRELIM NUMBERS...
JAN 46/56/35/53/30 72000
MEI 48/57/33/53/30 73000

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Special weather statement, Mar 3, 10:45 AM CST, 5 hours 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-041200-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO ISSUANCE TIME
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CST SAT MAR 03 2001

...THUNDERSTORMS...
A FEW SEVERE STORMS ARE POSSIBLE TODAY OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.
A GREATER THREAT OF SEVERE THUNDERSTORMS WILL EXIST OVER EXTREME
SOUTHEAST PORTIONS OF THE AREA...ESPECIALLY IN THE HATTIESBURG AREA.

THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE DURING THE AFTERNOON
AND EARLY EVENING. THE PRIMARY SEVERE WEATHER THREAT OVER THE
ENTIRE AREA WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A
THREAT OF TORNADOES EXISTS OVER SOUTHEAST PORTIONS OF THE AREA.

A SURFACE FRONT WILL CONTINUE TO INTERACT WITH A VERY ACTIVE JET
STREAM...AND A VERY MOIST AND SOMEWHAT UNSTABLE ATMOSPHERE. WHILE
INSTABILITY IS NOT GREAT...WIND PROFILES WILL BECOME INCREASINGLY
FAVORABLE FOR THE DEVELOPMENT OF ROTATING THUNDERSTORMS AND SEVERE
WEATHER...ESPECIALLY OVER SOUTHEAST COUNTIES.

...FLOODING...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI TODAY.
FLOODING WILL BE POSSIBLE WITH ANY HEAVY RAIN WHICH
FALLS...PARTICULARLY OVER SOUTH MISSISSIPPI AND EAST CENTRAL
LOUISIANA. VERY HEAVY RAINS THIS WEEK HAVE LEFT THE GROUND
SATURATED...AND ANY ADDITIONAL RAIN WILL AGGRAVATE ONGOING FLOODING
PROBLEMS. MANY RIVERS...STREAMS...AND CREEKS ARE IN FLOOD...AND
ADDITIONAL RAIN WILL ONLY WORSEN THE SITUATION...ESPECIALLY FOR SMALL
CREEKS AND STREAMS. DO NOT DRIVE THROUGH FLOODED ROADWAYS...AND DO
NOT ALLOW CHILDREN TO PL~AY IN OR NEAR FLOODWATERS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Mar 3, 10:51 AM CST, 5 hours 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST SAT MAR 03 2001

...THUNDERSTORMS...
A FEW SEVERE STORMS ARE POSSIBLE TODAY OVER EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND CENTRAL AND SOUTH MISSISSIPPI.
A GREATER THREAT OF SEVERE THUNDERSTORMS WILL EXIST OVER EXTREME
SOUTHEAST PORTIONS OF THE AREA...ESPECIALLY IN THE HATTIESBURG AREA.

THE GREATEST CHANCE FOR SEVERE WEATHER WILL BE DURING THE AFTERNOON
AND EARLY EVENING. THE PRIMARY SEVERE WEATHER THREAT OVER THE
ENTIRE AREA WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A
THREAT OF TORNADOES EXISTS OVER SOUTHEAST PORTIONS OF THE AREA.

A SURFACE FRONT WILL CONTINUE TO INTERACT WITH A VERY ACTIVE JET
STREAM...AND A VERY MOIST AND SOMEWHAT UNSTABLE ATMOSPHERE. WHILE
INSTABILITY IS NOT GREAT...WIND PROFILES WILL BECOME INCREASINGLY
FAVORABLE FOR THE DEVELOPMENT OF ROTATING THUNDERSTORMS AND SEVERE
WEATHER...ESPECIALLY OVER SOUTHEAST COUNTIES.

...FLOODING...
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI TODAY.
FLOODING WILL BE POSSIBLE WITH ANY HEAVY RAIN WHICH
FALLS...PARTICULARLY OVER SOUTH MISSISSIPPI AND EAST CENTRAL
LOUISIANA. VERY HEAVY RAINS THIS WEEK HAVE LEFT THE GROUND
SATURATED...AND ANY ADDITIONAL RAIN WILL AGGRAVATE ONGOING FLOODING
PROBLEMS. MANY RIVERS...STREAMS...AND CREEKS ARE IN FLOOD...AND
ADDITIONAL RAIN WILL ONLY WORSEN THE SITUATION...ESPECIALLY FOR SMALL
CREEKS AND STREAMS. DO NOT DRIVE THROUGH FLOODED ROADWAYS...AND DO
NOT ALLOW CHILDREN TO PLAY IN OR NEAR FLOODWATERS.

FORu MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Special weather statement, Mar 3, 3:17 PM CST, 44 minutes before
MSZ072>074-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CST SAT MAR 3 2001

TORNADO WATCH NUMBER 43 IN EFFECT FOR FORREST COUNTY HAS BEEN ALLOWED
TO EXPIRE AT 3 PM.

SEVERE THUNDERSTORM WATCH NUMBER 44 HAS BEEN CANCELLED FOR MARION
AND LAMAR COUNTIES AS OF 315 PM.

RAIN AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MISSISSIPPI
INTO EARLY EVENING...HOWEVER STORMS ARE EXPECTED TO REMAIN BELOW
SEVERE LIMITS.
Special weather statement, Mar 3, 3:45 PM CST, 16 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>
074-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST SAT MAR 03 2001

...FLOODING...
FLASH FLOODING IS POSSIBLE THROUGH EARLY EVENING GENERALLY
ALONG AND EAST OF A KOSCIUSKO...JACKSON...BROOKHAVEN
LINE...WHERE MODERATE TO HEAVY RAIN WILL OCCUR THROUGH 9 PM.
THE RAIN WILL TAPER OFF FROM WEST TO EAST DURING THE EVENING
HOURS...AS THE HEAVY RAIN MOVES INTO ALABAMA.

HOWEVER...WIDESPREAD CREEK AND RIVER FLOODING WILL OCCUR FOR
THE NEXT SEVERAL DAYS.  FOR MORE INFORMATION ON THE RIVER
FLOODING...GO TO OUR HOMEPAGE AT:

WWW.SRH.NOAA.GOV/JAN AND CLICK ON RIVER & FORECASTS.  IF
YOU CAN STILL NOT FIND THE INFORMATION THAT AFFECTS YOU...
CLICK ON LMRFC INTERACTIVE FORECAST SITE.

...THUNDERSTORMS...
SEVERE THUNDERSTORMS WILL NOT OCCUR THROUGH TONIGHT...
AS THE THREAT OF SEVERE WEATHER HAS SHIFTED EAST AND SOUTH.
ISOLATED THUNDERSTORMS ARE POSSIBLE OVERNIGHT WITH THE
APPROACH OF AN UPPER LEVEL LOW PRESSURE SYSTEM...BUT THEY
WILL NOT BE SEVERE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 12:58 AM CSTFlash Flood WarningJANForrest, Lamar, Marion3 hr
Mar 3, 2:18 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones3 hr
Mar 3, 3:58 AM CSTFlash Flood WarningJANForrest, Lamar, Marion2 hr
Mar 3, 5:15 AM CSTFlash Flood WarningJANClarke, Covington, Jasper, Jones105 min
Mar 3, 7:11 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson Davis, Jones and 4 more3 hr
Mar 3, 9:12 AM CSTFlash Flood WarningJANClarke, Jasper, Smith2 hr
Mar 3, 10:55 AM CSTFlash Flood WarningJANAdams, Covington, Forrest, Franklin, Jefferson, Jefferson Davis and 5 more3 hr
Mar 3, 12:45 PM CSTFlash Flood WarningJANCopiah, Hinds, Madison, Rankin, Simpson4 hr
Mar 3, 12:55 PM CSTSevere Thunderstorm WarningJANIssaquena35 min
Mar 3, 2:11 PM CSTFlash Flood WarningJANClarke, Covington, Forrest, Jasper, Jefferson Davis, Jones and 8 more2 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.